Michigan, 2015

Damaging Wind in Michigan, April 9, 2015

April 9, 2015 · NWS DTX · 1 event in 1 county or zone

A thunderstorm brought down a tree just north of Flat Rock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm brought down a tree just north of Flat Rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 9, 6:20 PM EST, 1 hour earlier.

Area forecast discussion, Apr 9, 6:20 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
720 PM EDT THU APR 9 2015

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
TERMINAL CORRIDOR THIS EVENING. THERE IS A THREAT FOR SEVERE WEATHER
WITH THESE STORMS...ESPECIALLY FROM PTK SOUTHWARD...WITH DAMAGING
WINDS TO 60 MPH AND ISOLATED TORNADOES THE MAIN THREAT. THE THREAT
WILL BE MAXIMIZED THROUGH 03Z. OTHERWISE...VFR/MVFR EXPECTED OUTSIDE
OF TSTORMS ACROSS THE I-94 TERMINALS. STILL SOME LOW CLOUDS TO
CONTEND WITH FOR MBS FOR THE NEXT 1-2 HOURS BEFORE IT MIXES OUT.

WITH THE PASSAGE OF A COLD FRONT WINDS WILL INCREASE FRIDAY
MORNING...GUSTING TO 35-40 KT FROM 10Z ONWARD.

FOR DTW...BEST CHANCE OF TSTORMS TODAY THROUGH 03Z. GUSTY WINDS AND
SMALL HAIL ARE POSSIBLE IN ANY STORM. THERE IS A LOWER PROBABILITY
OF THUNDERSTORMS WITH THE COLD FRONT LATER IN THE 06-10Z TIMEFRAME.
SFC WINDS WILL VEER FROM SE TO S THIS EVENING...BECOMING SWLY AFTER
FROPA AROUND 10Z AND GUSTING TO 25-30KTS. WINDS WILL FURTHER VEER TO
WLY DURING THE DAY FRI...GUSTING TO 40 KTS OR HIGHER.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CEILINGS AOB 5KFT.

* MEDIUM THAT TSTORMS WILL IMPACT KDTW THROUGH 03Z...LOW FROM 03-10Z.

* HIGH IN EXCEEDING CROSSWIND THRESHOLDS FROM 260-280 DEGREES
  FRIDAY.

&&

.PREV DISCUSSION...ISSUED 354 PM EDT THU APR 9 2015

SHORT TERM...THIS AFTERNOON AND TONIGHT

THE SURFACE WARM FRONT JUST SOUTH OF THE MICHIGAN STATE BORDER HAS
BEEN SUPPRESSED FOR MOST OF THE DAY BY ELEVATED SHOWERS AND
THUNDERSTORMS. WITH ACTIVITY ALONG THE BOUNDARY NOW WANING, THERE IS
AN OPPORTUNITY FOR THE EXPECTED LATE-DAY NORTHWARD SURGE.
TEMPERATURES AND DEWPOINTS SOLIDLY IN THE 60S ARE AS CLOSE AS
TOLEDO/FORT WAYNE/GOSHEN. SOME BREAKS IN CLOUD COVER WILL OPEN THE
DOOR FOR MODEST SURFACE-BASED DESTABILIZATION 21-00Z. ENHANCED 925-
850MB THETA-E ADVECTION OVER EASTERN IL AND INDIANA WILL PROVIDE THE
FORCING DURING THIS PERIOD, WHICH STILL SUPPORTS A LOW-END SEVERE
THREAT GIVEN THE ROBUST AMBIENT WIND FIELD. FAVORABLY CURVED
HODOGRAPHS AND STEEPENING LAPSE RATES ALOFT AS THE CYCLONE
TRANSLATES ACROSS THE MISSISSIPPI VALLEY SUGGEST ORGANIZATION OF ANY
PARTICULARLY VIGOROUS UPDRAFTS REMAINS IN PLAY. HOWEVER, FORCING DUE
TO STRENGTHENING LLJ/ELEVATED THETA-E ADVECTION WILL BE MOST
FAVORABLE 00-03Z WHEN NOCTURNAL STABILIZATION WILL RENDER THE
BOUNDARY LAYER LARGELY INACCESSIBLE. THE EXTREMELY NARROW CORRIDOR
FOR EVEN MARGINAL SB DESTABILIZATION GREATLY REDUCES SEVERE CONCERNS
FOR SE MICHIGAN THIS EVENING. AFTER SUNSET THE PRIMARY TSTORM
THREATS WILL QUICKLY TRANSITION TO HEAVY RAIN, LIGHTNING, SMALL
HAIL. THE SAGINAW VALLEY AREA REPRESENTS A POTENTIAL CAVEAT IN THAT
STRONG LARGE SCALE FORCING MAY BE SUFFICIENT TO MAINTAIN PRE-
EXISTING CONVECTION SHOULD AN ORGANIZED CONVECTIVE BOUNDARY LAYER
EMERGE FROM THIS EVENING'S ACTIVITY INVOF CHICAGO, ESPECIALLY AS THE
LLJ CONTINUES TO RAMP UP AND PUSH INTO CENTRAL LOWER MI. IT
THEREFORE APPEARS THAT THE GREATEST THREAT FOR SEVERE MAY ACTUALLY
RESIDE OVER NORTHWEST AREAS ROUGHLY 03-06Z.

SOUTHERLY GRADIENT WILL RAMP UP LATE TONIGHT AS THE STRONG COLD
FRONT EVIDENT ON VISIBLE IMAGERY OVER WESTERN MO/SOUTHERN IA MARCHES
EAST. NOT TERRIBLY COMMON TO HAVE SUBSTANTIAL GUSTINESS WITHIN THE
NOCTURNAL WARM SECTOR, BUT IN THE ABSENCE OF THERMAL
DESTABILIZATION, TURBULENCE POTENTIAL APPEARS SUFFICIENT TO KEEP THE
NEAR-SURFACE LAYER MIXED JUST ENOUGH TO SUPPORT GUSTS OF 25-30 KTS
IN THE PRE-FRONTAL ENVIRONMENT AS TEMPERATURES RISE INTO THE LOW/MID
60S AFTER MIDNIGHT.

LONG TERM...FRIDAY THROUGH NEXT THURSDAY

THE MAIN ITEM RECEIVING ATTENTION IN THE LONG TERM IS THE
POSTFRONTAL WIND EVENT FOR FRIDAY.

AN INTERESTING SETUP IS BEING ADVERTISED FOR FRIDAY IN THE STEEP LOW
LEVEL LAPSE RATE ENVIRONMENT THAT WILL DEVELOP BEHIND THE SURFACE
COLD FRONT. SPECIFICALLY...COULD BE LOOKING AT CONVECTIVE
INSTABILITY WITHIN THE BACKDROP OF DEEP COLUMN DOWNGLIDE AND
SUBSIDENCE (SIMILAR TO COLD SEASON SQUALL TYPE SCENARIOS). DATA
SUGGESTS COLD AIR ADVECTION WITH 850MB TEMPERATURES FALLING FROM 13C
OVERNIGHT TO -2 C BY 15Z. COMPOUNDING MATTERS WILL BE RESIDUAL LOW
LEVEL THETA E CONTENT WHICH MAY RESULT IN SQUATTY...LEGITIMATE CAPE
VALUES BELOW THE CAPPING INVERSION BASE AT 5000 FT AGL. AS IT
STANDS...LOOKING AT RELATIVELY HIGH CONFIDENCE IN WIND ADVISORY
CONDITIONS OF SURFACE WINDGUSTS REACHING THE 45 TO 50 MPH RANGE.
THESE WINDS ARE EXPECTED TO DEVELOP IMMEDIATELY BEHIND THE COLD
FRONT AT AROUND 10Z..AND PERSISTING THROUGH MUCH OF THE DAYLIGHT
HOURS. GRADIENT BEGINS TO RELAX DURING THE AFTERNOON...BUT WILL KEEP
IT CLEAN AND CARRY IT UNTIL 6PM. WILL NEED TO WATCH FOR ORGANIZATION
TO SHOWER ACTIVITY WHICH COULD CONTRIBUTE TO WINDGUSTS PUSHING UP TO
THE 50 KNOT MARK. THE POTENTIAL EXISTS FOR AN UPGRADE TO A SHORT
FUSE HIGH WIND WARNING.

CONDITIONS WILL THEN DRY OUT FOR THE WEEKEND LEADING TO A WONDERFUL
STRETCH OF SPRING WEATHER. HIGHS ON SATURDAY ARE EXPECTED TO REACH
THE MID 50S...WITH TEMPERATURES REACHING THE LOW TO MID 60S ON
SUNDAY.

SLY FLOW SHOULD BOOST HIGHS INTO THE 60S SUNDAY AS THE SURFACE HIGH
SHIFTS EASTWARD. MOISTURE WILL INCREASE AS WELL WITH FORCING
ARRIVING SUN NIGHT IN THE FORM OF A QUICK-MOVING NEG TILTED WAVE AND
ATTENDANT COLD FRONT...CHC POPS FOR SUNDAY NIGHT ACCORDINGLY.
PATTERN REMAINS PROGRESSIVE WITH UPPER HEIGHT RISES AND SFC HIGH
PRESSURE OVER THE GREAT LAKES LEADING TO A DRY AND MILD START TO THE
WEEK.

MARINE...

LOW PRESSURE WILL DEEPEN AS IT LIFTS INTO THE GREAT LAKES. THIS WILL
FIRST LIFT A WARM FRONT UP THROUGH THE CENTRAL GREAT LAKES THIS
EVENING...PROVIDING A CHANCE FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND GUSTS TO 50 KNOTS. A COLD FRONT WILL
THEN SWEEP ACROSS THE AREA FRIDAY MORNING. STRONG WESTERLY WINDS ARE
EXPECTED TO DEVELOP IN ITS WAKE...REACHING TO GALE CRITERIA OVER ALL
OF THE CENTRAL GREAT LAKES. GALE WARNINGS ARE NOW IN EFFECT. WINDS
WILL WEAKEN FRIDAY EVENING AND OVERNIGHT AS HIGH PRESSURE BUILDS IN
FROM THE WEST. MUCH QUIETER WEATHER IS THEN EXPECTED FOR THE WEEKEND
AS THE HIGH BUILDS OVER THE AREA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 6 AM TO 6 PM EDT FRIDAY FOR MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

LAKE HURON...GALE WARNING FROM 6 AM TO 10 PM EDT FRIDAY FOR LHZ363-421-422-
     441>443-462>464.

     GALE WARNING FROM 10 AM FRIDAY TO 4 AM EDT SATURDAY FOR LHZ361-362.

LAKE ST CLAIR...GALE WARNING FROM 6 AM TO 10 PM EDT FRIDAY FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...GALE WARNING FROM 6 AM TO 10 PM EDT FRIDAY FOR LEZ444.

&&

AVIATION.....DT
SHORT TERM...JVC
LONG TERM....CB/DT
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 9, 3:02 PM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
402 PM EDT THU APR 9 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
402 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING AND TONIGHT AS THE PASSAGE OF
A WARM FRONT USHERS A WARM...MOIST...AND UNSTABLE ENVIRONMENT INTO
SOUTHEAST MICHIGAN. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH
THESE STORMS...MAINLY BETWEEN 8 PM AND 1 AM. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH. HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE. STORMS WILL MOVE QUICKLY FROM SOUTHWEST TO
NORTHEAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY STRONG WINDS WILL DEVELOP EARLY FRIDAY AND CONTINUE THROUGH
THE AFTERNOON BEHIND THE PASSAGE OF A COLD FRONT. GUSTS ARE
EXPECTED TO REACH 40 TO 50 MPH...POSSIBLY HIGHER. A WIND ADVISORY
IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
402 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS THE PASSAGE OF A
WARM FRONT USHERS A WARM...MOIST...AND UNSTABLE ENVIRONMENT.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THESE STORMS...MAINLY
BETWEEN 8 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WIND GUSTS TO 50 KNOTS. STORMS WILL MOVE QUICKLY FROM
SOUTHWEST TO NORTHEAST AT 35 TO 45 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE WARNINGS ARE IN EFFECT FOR ALL MARINE AREAS ON FRIDAY. PLEASE
SEE THE LATEST MARINE WEATHER MESSAGE OR FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

MANN

In the hours before

Special weather statement, Apr 9, 5:38 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
638 PM EDT THU APR 9 2015

MIZ068-075-082-092330-
LIVINGSTON MI-LENAWEE MI-WASHTENAW MI-
638 PM EDT THU APR 9 2015

...SPECIAL WEATHER STATEMENT FOR NORTHERN LENAWEE...SOUTHERN
LIVINGSTON AND WASHTENAW COUNTIES UNTIL 730 PM EDT...

AT 637 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEXTER TO NEAR GRASS
LAKE TO 6 MILES EAST OF HILLSDALE...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  HAMBURG AROUND 640 PM EDT.
  WHITMORE LAKE AROUND 645 PM EDT.
  CHELSEA AROUND 650 PM EDT.
  SOUTH LYON AND ADDISON AROUND 655 PM EDT.
  DEXTER...SALEM AND CEMENT CITY AROUND 700 PM EDT.
  ONSTED AROUND 710 PM EDT.
  ANN ARBOR AROUND 715 PM EDT.
  YPSILANTI AND DIXBORO AROUND 725 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DELHI MILLS...HUDSON
MILLS METROPARK...UNADILLA...MANITOU BEACH-DEVILS LAKE...LAKELAND...
HUDSON MILLS...MACON...PLEASANT LAKE...LYNDON TOWNSHIP AND
SPRINGVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4207 8436 4207 8413 4258 8414 4261 8409
      4265 8368 4244 8367 4243 8355 4209 8354
      4208 8377 4203 8378 4186 8436
TIME...MOT...LOC 2237Z 256DEG 26KT 4235 8378 4226 8411 4194 8451

MANN

The radar

The Detroit radar (KDTX), 61 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 9, 7:20 PM EST
Where
Wayne County, 2.91 mi SE of Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.170, -83.260

A tree was reported blown down across a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571231.